Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 40, NWS Omaha, NE

May 12, 2023Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 12, 2023, 7:04 PM CDT for Richardson County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 7:04 PM CDT (00:04 UTC)
Expired
May 12, 2023, 7:45 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Richardson County, NE

The radar

The Topeka radar (KTWX), 139 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:24 PM CDTFUNNEL CLOUD4 Wsw Preston, NEROPE LIKE FUNNEL LASTED 3-5 MINUTRES.
May 12, 7:24 PM CDTTORNADO4 Wsw Preston, NECORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 4 WSW PRESTON. OBSERVED ROPE TORNADO APPROX 5 MI SOUTH FALLS CITY. LASTED 3-5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

388 
WFUS53 KOAX 130004
TOROAX
NEC147-130045-
/O.NEW.KOAX.TO.W.0040.230513T0004Z-230513T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
704 PM CDT Fri May 12 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Richardson County in southeastern Nebraska...

* Until 745 PM CDT.

* At 703 PM CDT, a confirmed tornado was located over Reserve, or 7
  miles north of Hiawatha, moving northeast at 20 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Weather spotters confirmed tornado northwest of Hiawatha, 
           Kansas.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Rulo around 740 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Preston, Sac and Fox Nation Reservation and Iowa Reservation of
Kansas and Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4017 9547 4016 9543 4013 9543 4012 9540
      4007 9540 4006 9542 4003 9540 4003 9536
      4001 9531 4000 9533 4000 9560
TIME...MOT...LOC 0003Z 223DEG 16KT 3995 9557 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN

$$

Petersen
1 follow-up statement
005 
WWUS53 KOAX 130023
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Fri May 12 2023

NEC147-130045-
/O.CON.KOAX.TO.W.0040.000000T0000Z-230513T0045Z/
Richardson NE-
723 PM CDT Fri May 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHEASTERN RICHARDSON COUNTY...
    
At 723 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rulo, or 7 miles east of Falls City, moving
northeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Richardson County, including the following locations...
Preston, Sac and Fox Nation Reservation and Iowa Reservation of
Kansas and Nebraska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4013 9543 4012 9540 4007 9540 4006 9542
      4003 9540 4003 9536 4000 9545 4004 9554
      4017 9547 4017 9545 4016 9543
TIME...MOT...LOC 0023Z 220DEG 20KT 4005 9546 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Petersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 6:04 PM CDT, 1 hour earlier.

Area forecast discussion, May 12, 6:04 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 PM CDT Fri May 12 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 220 PM CDT Fri May 12 2023

Key Messages:

 - Strong to severe storms likely this afternoon and evening.

 - Environment capable of supporting tornadic storms.

 - Precip chances in play most of the forecast period.

Water vapor imagery this afternoon showing a tight upper circulation
lifting from northwest KS into southwest NE. System was nearly
stacked with surface reflection situated in s-central NE with
attendant warm front extending into w-central IA and dry line
extending through s-central NE into central KS.

Short term models are advertising ingredients coming together for
potential significant severe weather event over the CWA this
afternoon and evening. The upper low mentioned is expected to be in
central NE by 23Z with surface low riding along the NE/KS border.
Southerly flow ahead of the system will aid with drawing low level
moisture northward into the region with dew points in the mid
60s/PWS around 1.5" inches. Current analysis suggests environment is
already quite unstable despite thick cloud cover with MLCAPEs from
1500-2500 J/kg. Appears that storm initiation should occur along dry
line on nose of steep 0-3km lapse rates. Expect storms to rapidly
intensify along increasing boundary layer moisture convergence
axis/instability axis. Adequate environmental deep layer shear
roughly 40-50kt will be in place to promote rotating cells. And with
steep mid layer lapse rates atop increasing low level moisture
source, large hail threat will accompany any discrete storms. In
addition to this, ESRH values greater than 150 (m2/s2) will enhance
threat for tornadic storms. Storm motion for individual cells will
be north/northeasterly while overall motion for storm activity will
generally be easterly. Latest CAMs for the most part suggest storm
activity shifting into the IA CWA sometime around 01Z with
continuing threat for tornadic storms. Activity should clear the CWA
then toward midnight. In addition to all this, excessively heavy
rainfall is a distinct possibility accompanying stronger storms.
However, flash flooding may be mitigated due to the speedy nature of
individual cell movement.

As the upper low lifts from NE into southeast SD, main threat for
precip Saturday and Saturday night will be across the northern and
eastern periphery of the CWA. Weak isentropic upglide will keep
precip chance alive Sunday and Sunday night.

Otherwise, precip chances are in play Wednesday afternoon through
Thursday as a series of disturbances drop out of the Dakotas into
the central Plains.

Highs:
Sat - upper 70s/low 80s
Sun - upper 60s/mid 70s
Mon - low 70s
Tue - mid/upper 70s
Wed - low 80s
Thu - low 80s
Fri - low/mid 70S

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM CDT Fri May 12 2023

Regional 88D showing scattered TSRA activity along a dry line
crossing northeastward through eastern NE. As of now, it appears
KLNK is through with any additional convective activity. KOFK will
likely see activity for another couple hours. KOMA though a bit
more problematic. Storms have split and are traveling north and
south of the Omaha metro. Since cannot completely rule out a storm
popping up over the next hour will include a TEMPO group to cover.
Otherwise, KOFK will most likely remain in MVFR/IFR territory the
remainder of the period while VFR prevails at KOMA/KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...DEE
Hazardous weather outlook, May 12, 2:43 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
243 PM CDT Fri May 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
243 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is an Enhanced Risk for severe weather late this afternoon
and evening. Storm initiation is expected along a dryline from
about Albion to Columbus to Lincoln, and then continue to develop
east southeast, while moving to the northeast. Severe storms
should move out of the local area toward midnight. All modes of
severe weather are possible, including large hail of 1 to 2
inches, damaging winds, flash flooding, and tornado or two.

Thunderstorm chances continue on Saturday over areas north of the
I-80 corridor.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

There is a Marginal Risk for severe weather for northeast Nebraska
and western Iowa Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 12, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             AUBURN                  40.39N 95.84W
05/12/2023  E1.00 INCH       NEMAHA             NE   PUBLIC

&&
Local storm report, May 12, 6:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
635 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     WEST POINT              41.84N 96.71W
05/12/2023                   CUMING             NE   EMERGENCY MNGR

            POWER LINES BLOWN DOWN.

&&
Local storm report, May 12, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             TABLE ROCK              40.18N 96.09W
05/12/2023  M4.50 INCH       PAWNEE             NE   PUBLIC

            MULTIPLE PHOTOS ON SOCIAL MEDIA.

&&

SF
Local storm report, May 12, 6:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
647 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          4 SW LYONS              41.90N 96.53W
05/12/2023                   BURT               NE   NWS EMPLOYEE

            TORNADIC DEBRIS SIGNATURE STILL INDICATING A
            LARGE TORNADO.

&&
Local storm report, May 12, 6:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
650 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          3 W OAKLAND             41.83N 96.52W
05/12/2023                   BURT               NE   PUBLIC

            SUBSTANTIAL FARMSTEAD DAMAGE.

&&
Local storm report, May 12, 6:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             PERU                    40.48N 95.73W
05/12/2023  E0.88 INCH       NEMAHA             NE   EMERGENCY MNGR

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 PM CDTSevere Thunderstorm WarningOAXCedar, Knox43 min
May 12, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCedar35 min
May 12, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCedar35 min
May 12, 7:20 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Saunders, Washington40 min
May 12, 7:23 PM CDTTornado WarningOAXBurt37 min
May 12, 7:31 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Dodge, Thurston, Washington59 min
May 12, 7:36 PM CDTSevere Thunderstorm WarningOAXRichardson37 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningOAXCedar23 min
May 12, 7:51 PM CDTSevere Thunderstorm WarningOAXThurston9 min
May 12, 7:55 PM CDTFlash Flood WarningOAXBurt, Cuming, Dodge, Thurston, Washington3 hr
May 12, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Washington49 min
May 12, 8:18 PM CDTSevere Thunderstorm WarningOAXBurt, Washington27 min
May 12, 8:58 PM CDTSevere Thunderstorm WarningOAXRichardson18 min
May 12, 8:59 PM CDTSevere Thunderstorm WarningOAXBurt, Washington31 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.